Article Text

other Versions

PDF
Cardiac death in a patient with adult onset Still’s disease treated with the IL-1 receptor inhibitor anakinra
  1. Pedro J Ruiz (pjruiz{at}ucsd.edu)
  1. University of California at San Diego, United States
    1. Eliezer Masliah
    1. University of California at San Diego, United States
      1. Taylor A Doherty
      1. University of California at San Diego, United States
        1. Ai Quach
        1. University of California at San Diego, United States
          1. Gary S Firestein
          1. University of California at San Diego, United States

            Abstract

            A 29 year-old woman with a four-year history of adult onset Still’s disease was admitted with fatigue, hypotension, shortness of breath, and lactic acidosis. The patient was steroid-dependent for several years but the initiation of IL-1 blockade with anakinra permitted a steroid taper. Despite treatment with antibiotics for suspected infection, and corticosteroids, the patient developed cardiorespiratory failure and died within 24 hours. All cultures, including blood cultures, were negative. Autopsy revealed dilated cardiomyopathy without evidence of myocardial inflammation. In light of the known association of TNF inhibitors with cardiac death in patients with congestive heart failure, we suggest that clinicians maintain a high index of suspicion for potential cardiac events when treating patients with cytokine inhibitors.

            • Adult Onset Still's Disease
            • Anakinra
            • Cardiomyopathy

            Statistics from Altmetric.com

            Request permissions

            If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.